Wyoming, 2008

High Wind in Wyoming, November 21, 2008

November 21, 2008 · NWS RIW · 1 event in 1 county or zone

Strong west-northwest wind surfaced across southeast Johnson County in the lee of the Bighorn Mountains. Wind gusts along Interstate 25 north of Kaycee were clocked at a peak of 65 mph just before 0600MST on Friday, November 21.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong west-northwest wind surfaced across southeast Johnson County in the lee of the Bighorn Mountains. Wind gusts along Interstate 25 north of Kaycee were clocked at a peak of 65 mph just before 0600MST on Friday, November 21. Gusts in Kaycee topped out at 52 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 21, 3:14 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 21, 3:14 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 AM MST FRI NOV 21 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CENTER OF THE UPPER LEVEL SHORT-WAVE TROUGH APPROACHING WEST-
CENTRAL YELLOWSTONE PARK EARLY THIS MORNING. THIS FEATURE WILL
REMAIN PROGRESSIVE AND THE ASSOCIATED ATMOSPHERIC LIFT WILL MOVE
EAST OF THE CWA BY THE AFTERNOON. SCATTERED SNOW SHOWERS IN THE
NORTHERN MOUNTAINS WITH AN INCH OR TWO OF ADDITIONAL ACCUMULATION
IS EXPECTED THIS MORNING. BREEZY NORTHWEST WIND BEHIND THE
TRAILING MAINLY DRY SURFACE COLD FRONT WILL CONTINUE THROUGH THE
DAY IN MOST AREAS. AN UPPER LEVEL SHORT- WAVE RIDGE WILL TRANSLATE
OVER THE STATE TONIGHT AHEAD OF A WEAK SHORT-WAVE TROUGH THAT IS
EXPECTED TO MOVE THROUGH MONTANA LATE DAY SATURDAY. THE TRAILING
SURFACE COLD FRONT WILL COMBINE WITH A RELATIVELY MOIST WESTERLY
FLOW ALOFT AND WEAK Q-G ACCENT TO BRING SCATTERED LIGHT SNOW
SHOWERS TO THE FAR NORTHWEST MOUNTAINS SATURDAY AFTERNOON AND TO
THE NORTHERN MOUNTAINS SATURDAY NIGHT. LATEST GLOBAL MODEL
SOLUTIONS DIG THE TROUGH FARTHER SOUTH BY SUNDAY MORNING BUT THE
SENSIBLE WEATHER IMPACTS AT THE SURFACE CHANGE LITTLE...EXCEPT
POSSIBLY OVER NORTHERN JOHNSON COUNTY WHERE A MORE NORTHERLY
UPSLOPE FLOW DEVELOPS. RAISED PRECIPITATION CHANCE SLIGHTLY FOR
THIS AREA AS A RESULT. A HIGH AMPLITUDE UPPER LEVEL RIDGE PROGGED
BY ALL GLOBAL MODELS SUNDAY NIGHT FOR A RETURN TO DRY CONDITIONS
WITH LIGHT WIND.

.LONG TERM...MONDAY THROUGH FRIDAY
A LARGE HIGH PRESSURE RIDGE ALOFT OVER THE WESTERN U.S. WILL
DOMINATE THE WEATHER ACROSS WESTERN AND CENTRAL WYOMING MONDAY AND
TUESDAY WITH DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES RESULTING.
TUESDAY NIGHT SOUTHWEST FLOW AHEAD OF A LARGE PACIFIC LOW PRESSURE
TROUGH WILL DEVELOP OVER THE WEST AS THE TROUGH MOVES INLAND. THIS
SHOULD BRING MOISTURE, INSTABILITY AND LIFT INTO THE WESTERN
MOUNTAINS SUPPORTING SHOWERS IN AND NEAR THE MOUNTAINS. THE TIMING
OF THIS TRANSITION IS PROBLEMATIC WITH DIFFERENCES IN THE MODELS
WITH BOTH THE LOCATIONS OF THE EXITING RIDGE, THE INCOMING TROUGH
AND THE MOISTURE IN THE SOUTHWEST FLOW. THE CHANCE FOR SHOWERS
SHOULD INCREASE ON WEDNESDAY THROUGH THURSDAY WITH THE CHANCE FOR
PRECIPITATION SPREADING EAST. WITH THE SPREAD OF CLOUD COVER AND
PRECIPITATION OVER THE AREA...TEMPERATURES WILL DECREASE THROUGH
FRIDAY. THURSDAY NIGHT AND FRIDAY MAY SEE MORE WIDESPREAD SHOWERS
OVER THE AREA...BUT THE EXTENDED MODELS START TO HAVE SIGNIFICANT
DIFFERENCES DURING THIS TIME FRAME. THE MODEL DIFFERENCES BRING A
HIGH DEGREE OF UNCERTAINTY TO THE EXTENDED FORECAST...ESPECIALLY
WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION...
A FAST-MOVING COLD FRONT WILL MOVE ACROSS THE AREA BY 12Z LEAVING
SCATTERED SNOW SHOWERS...LOCAL MVFR CONDITIONS AND MOUNTAIN
OBSCURATIONS OVER THE NORTHERN THIRD OF WYOMING THROUGH THE
MORNING.  GUSTY WEST TO NORTHWEST WIND WILL PREVAIL OVER MOST OF THE
AREA BEHIND THE FRONT TODAY.  VFR CONDITIONS WILL PREVAIL ACROSS THE
ENTIRE AREA THIS AFTERNOON WITH INCREASING MID-LEVEL CLOUDS ACROSS
THE FAR WEST...VCNTY KJAC...00Z-06Z SATURDAY.

&&

.FIRE WEATHER...
BREEZY TO WINDY CONDITIONS BEHIND A MAINLY DRY COLD FRONT WILL
CONTINUE TODAY. NORTHWEST WIND FROM 15 TO 25 MPH WITH GUSTS TO 35
MPH WILL OCCUR OVER MUCH OF THE DISTRICT TODAY. SCATTERED MAINLY
MOUNTAIN SNOW SHOWERS FROM YELLOWSTONE PARK EAST TO THE BIG HORN
MOUNTAINS WILL CONTINUE THROUGH ABOUT MIDDAY BEFORE DISSIPATING.
HIGH PRESSURE MOVES OVER THE AREA TONIGHT. ANOTHER WEAK UPPER
LEVEL TROUGH WILL APPROACH THE NORTHWEST SATURDAY AFTERNOON.
SCATTERED MAINLY MOUNTAIN SNOW SHOWERS ARE EXPECTED OVER THE FAR
NORTHWEST SATURDAY AFTERNOON AND THROUGH THE REMAINDER OF THE
NORTHERN MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY MORNING. A STRONG
RIDGE RETURNS TO THE REGION SUNDAY NIGHT AND MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Nov 21, 5:10 AM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
510 AM MST FRI NOV 21 2008

WYZ001>020-022>030-220001-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
510 AM MST FRI NOV 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG DOWNSLOPE WINDS IN THE FOOTHILLS OF THE ABSAROKA MOUNTAINS
IN PARK COUNTY...AND THE WIND RIVER MOUNTAINS OF FREMONT COUNTY
WILL GUST TO 60 MPH TODAY.  STRONG CROSS WINDS WILL BE ENCOUNTERED
BY MOTORISTS IN THESE AREAS.

SCATTERED SNOW SHOWERS OVER THE NORTHWEST MOUNTAINS WILL CONTINUE
THIS MORNING. SNOW ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED IN
THE NORTHWEST MOUNTAINS FROM THE GROS VENTRE...TETON...ABSAROKA AND
NORTHERN WIND RIVER MOUNTAINS INCLUDING YELLOWSTONE NATION PARK THIS
MORNING WITH SLICK ROADWAYS THROUGH MOUNTAIN PASSES LIKELY. WEST WIND
15 TO 25 MPH WILL CREATE LOCAL BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
WEDNESDAY.  SNOWFALL IS EXPECTED TO INCREASE OVER THE WESTERN
MOUNTAINS WEDNESDAY NIGHT THROUGH THURSDAY.  LOCAL HEAVY SNOW MAY
OCCUR DURING THIS TIME FRAME OVER THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southeast Johnson County

When
November 21, 5:15 AM MST to 6:00 AM MST
Where
Southeast Johnson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136661.